What causes opioid withdrawal?
Opioid withdrawal refers to the many symptoms that can occur after stopping or dramatically reducing intake of opioid drugs after periods of heavy and prolonged use. The length of time it takes to become physical dependent on opioids varies between each individual. Typically, after a few weeks of using opioids daily, most users will begin to notice some mild withdrawal symptoms upon discontinuation. As the dosage, duration of use, and frequency of use increase, the severity of withdrawal symptoms will also increase.
The symptoms of opioid withdrawal can be extremely uncomfortable, but very rarely are they life threatening, and there is usually another medical issue other than opioid withdrawal that contributed in the few cases of fatalities when withdrawing from opioids. Symptoms and their severity can vary widely from patient to patient and largely depend on their history of use, but opioid withdrawal has often been compared to having a really bad flu. The withdrawal symptoms from opioids are one of the main reasons that keep users with severe opioid addictions from quitting. Many addicts develop a fear of withdrawal and will go to desperate lengths to obtain opioids so they can avoid withdrawal.
Depending on the specific opioid being abused the onset and length of withdrawal also varies. Generally, those opioids which have a longer half-life have a longer, more drawn-out withdrawal than those opioids with shorter half-lives.
Methadone, for example, has a half-life of anywhere from 15 to as long as 60 hours, with an average half-life of approximately 24 hours. For a daily user of methadone, withdrawal symptoms will begin to be felt within 24-48 hours of last methadone exposure. The physical withdrawal for methadone can last up to 4 weeks or longer, with symptoms of withdrawal reaching their peak around the 7-10 day mark.
In contrast to methadone, heroin withdrawal is generally much shorter, though the withdrawal symptoms can also be more intense. Symptoms of heroin withdrawal usually present themselves within 8 to 16 hours of last heroin use. Symptoms of heroin withdrawal may be quite severe around 36 hours after the last dose, and withdrawal symptoms will peak between 48 and 72 hours, before beginning to gradually subside.
Symptoms of withdrawal
There are several possible withdrawal symptoms, both physical and psychological that can be experienced. The Clinical Opiate Withdrawal Scale (COWS) is a method clinicians use to assess a patient's level of opioid withdrawal by rating eleven common withdrawal signs and symptoms. The eleven common withdrawal symptoms assessed by the COWS are: rapid heart rate, sweating, restlessness, dilated pupils, muscle and joint aches, runny nose or tearing, GI symptoms (nausea, vomiting, stomach cramps, diarrhea), tremor, yawning, anxiety, and chills or goosebumps.
Below you can find more comprehensive list of opioid withdrawal symptoms than just the eleven that are assessed in the Clinical Opiate Withdrawal Scale.
Physical symptoms include:
- muscle aches and cramps
- bone and joint pain
- alternating periods of having hot and cold flashes
- rapid heart rate
- dilated pupils
- restless leg syndrome
- runny nose and increased tearing
- nausea, vomiting, abdominal cramps
- goose bumps
Psychological symptoms include:
- anxiety/panic attacks
- drug cravings
- loss of appetite
Post-acute withdrawal syndrome
Long after the physical symptoms of withdrawal have subsided, psychological symptoms such as anxiety, depression, insomnia, and mood swings may continue to be experienced. This set of symptoms is referred to as post-acute withdrawal syndrome (PAWS) and can last anywhere from a few weeks to several years. Other common symptoms associated with PAWS are: cravings, impaired concentration, feeling unmotivated, low self-esteem, sensitivity to stress, emotional overreactions, memory problems, inability to think clearly, and anhedonia (an inability to experience pleasure from activities usually found enjoyable). These symptoms occur intermittently and can be triggered or made worse my things like stress, or they may arise unexpectedly without an apparent cause.
PAWS is one of the main causes of relapse among opioid addicts. One study puts the relapse rate for opioid addicts at over 90%, and similar studies have shown a one-month relapse rate of 80%. Relapse by addicts who have recently gone through opioid withdrawal or detoxification can be especially risky due to the fact that a user's tolerance will have often decreased substantially. Many overdose deaths occur in people who have recently withdrawn from opioids. Though the user's tolerance has decreased since withdrawing, they may return to using opioids at a dosage equal to what they were taking prior to withdrawing, an amount that is now enough to send them into withdrawal.
Withdrawal symptoms can be reversed by administration of an opioid, usually within minutes. For someone withdrawing by choice, using an opioid would generally be counter-productive as it would only prolong or postpone withdrawal. Treatment for detoxing from opioids usually involves supportive care and medicines to treat specific symptoms. Clonidine is one of the most commonly used medications, primarily reducing or providing some relief from anxiety, muscle aches and cramps, sweating, and chills. Other medications are sometimes used to treat vomiting and diarrhea. Rarely, benzodiazepines such as valium (diazepam) may be used to treat the insomnia. Use of benzodiazepines for this reason is usually not recommended though as they can be habit forming, as well as cause withdrawal symptoms of their own.
Some users may choose to gradually reduce the amount of opioids they use over a longer period of time, a method commonly known as 'tapering.' The rate at which dosages are reduced varies, with slower tapers over a period of several months resulting in fewer noticeable withdrawal symptoms. Many users find sticking to a taper schedule difficult to do, and others view it as prolonging the withdrawal experience and would rather deal with more severe symptoms over a shorter period of time. Still, tapering is the preferred method of some, and a successful taper can mean having to experience only limited withdrawal symptoms of reduced intensity.
- ^ Wesson DR, Ling W. The Clinical Opiate Withdrawal Scale (COWS). Journal of Psychoactive Drugs 2003 Apr-Jun; 35(2):53-259. [PubMed] [PDF]
- ^ Smyth BP, Barry J, Keenan E, Ducray K. Lapse and Relapse Following Inpatient Treatment of Opiate Dependence. Irish Medical Journal 2010 Jun; 103(6):176-9. [PubMed] [PDF]
- ^ Broers B, Giner F, Dumont P, Mino A. In-patient opiate detoxification in Geneva: follow-up at 1 and 6 months. Drug and Alcohol Dependence 2000 Feb 1; 58(1-2):85-92. [PubMed]
- ^ Chutuape MA, Jasinski DR, Fingerhood M I, Stitzer ML. One-, Three-, and Six-Month Outcomes after brief Inpatient Opioid Detoxification. American Journal of Drug and Alcohol Abuse 2001 Feb; 27(1):19-44. [PubMed]
- ^ Powell J, Dawe S, Richards D, Gossop M, Marks I, Strang J, Gray J. Can opiate addicts tell us about their relapse risk? Subjective predictors of clinical prognosis. Addictive Behaviors 1993 Jul-Aug; 18(4):473-90. [PubMed]